Alert archive / Virginia / Wind Advisories in 2008

Wind Advisory 13, NWS Baltimore/Washington

December 19, 2008Grant County, Mineral County, West Virginia; 4 counties in Virginia; Allegany County, Maryland

NWS Baltimore/Washington issued this wind advisory at Dec 19, 2008, 3:09 PM EST for Grant County, Mineral County, West Virginia; 4 counties in Virginia; Allegany County, Maryland. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2008, 3:09 PM EST (20:09 UTC)
Expired
Dec 19, 2008, 10:37 PM EST
In force
7 hr
Issued by
NWS Baltimore/Washington

Counties Allegany County, MD, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Rockingham County, VA, Grant County, WV, Mineral County, WV

The radar

The Sterling radar (KLWX), 127 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2008-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2008-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KLWX 192009
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EST FRI DEC 19 2008


MDZ501-VAZ021-025-026-WVZ054-501>503-200415-
/O.NEW.KLWX.WI.Y.0013.081219T2009Z-081220T0600Z/
EXTREME WESTERN ALLEGANY-HIGHLAND-AUGUSTA-ROCKINGHAM-PENDLETON-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-
INCLUDING THE CITIES OF...FROSTBURG...STAUNTON...WAYNESBORO...
HARRISONBURG...BAYARD...PETERSBURG...EMORYVILLE...HARTMANSVILLE
309 PM EST FRI DEC 19 2008

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST SATURDAY. 

WINDS WILL CONTINUE TO INCREASE THROUGH THE REMAINDER OF THIS
AFTERNOON. SUSTAINED WEST WINDS OF 20 MPH WITH GUSTS UP TO 50 MPH
WILL BE COMMON DURING THE EVENING HOURS. WINDS ARE EXPECTED TO
DIMINISH SOMEWHAT AFTER MIDNIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 45 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

ROSA
2 follow-up statements
000 
WWUS71 KLWX 200136
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EST FRI DEC 19 2008

MDZ501-VAZ021-025-026-WVZ054-501>503-200600-
/O.CON.KLWX.WI.Y.0013.000000T0000Z-081220T0600Z/
EXTREME WESTERN ALLEGANY-HIGHLAND-AUGUSTA-ROCKINGHAM-PENDLETON-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-
INCLUDING THE CITIES OF...FROSTBURG...STAUNTON...WAYNESBORO...
HARRISONBURG...BAYARD...PETERSBURG...EMORYVILLE...HARTMANSVILLE
836 PM EST FRI DEC 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

WEST WINDS OF 20 TO 30 MPH WILL OCCASIONALLY GUST AS HIGH AS 50
MPH THIS EVENING...ESPECIALLY OVER THE HIGHER ELEVATIONS. WIND
GUSTS ARE EXPECTED TO DECREASE IN MAGNITUDE EARLY SATURDAY
MORNING.

A WIND ADVISORY MEANS THAT WINDS UP TO 50 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES OR POWER
LINES. USE EXTRA CAUTION.

$$
PELOQUIN
000 
WWUS71 KLWX 200337
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1037 PM EST FRI DEC 19 2008


MDZ501-VAZ021-025-026-WVZ054-501>503-200445-
/O.CAN.KLWX.WI.Y.0013.000000T0000Z-081220T0600Z/
EXTREME WESTERN ALLEGANY-HIGHLAND-AUGUSTA-ROCKINGHAM-PENDLETON-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-
INCLUDING THE CITIES OF...FROSTBURG...STAUNTON...WAYNESBORO...
HARRISONBURG...BAYARD...PETERSBURG...EMORYVILLE...HARTMANSVILLE
1037 PM EST FRI DEC 19 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS CANCELLED
THE WIND ADVISORY. 

WINDS HAVE DIMINISHED BELOW WIND ADVISORY CRITERIA. WEST WINDS OF
15 TO 25 MPH MAY STILL GUST TO 35 MPH INTO EARLY SATURDAY MORNING. 

$$
PELOQUIN/KLEIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Dec 19, 2:41 PM EST, 28 minutes earlier.

Area forecast discussion, Dec 19, 2:41 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EST FRI DEC 19 2008

.SYNOPSIS...

LOW PRESSURE MOVING RAPIDLY FROM THE WEST WILL TRACK ACROSS
PENNSYLVANIA LATE THIS AFTERNOON. AN ATTACHED COLD FRONT WILL MOVE
THORUGH THE MID ATLANTIC. THE FRONT WILL STALL OVER THE CAROLINAS
BY EARLY SATURDAY. A WAVE OF LOW PRESSURE WILL DEVELOP AND MOVE NORTHEAST
SATURDAY EVENING AND SUNDAY BRINGING A THREAT OF WINTRY
PRECIPITATION TO THE AREA. COLD HIGH PRESSURE SETTLES OVER THE
REGION FOR MONDAY AND TUESDAY. A COLD FRONT WILL MOVE INTO THE
AREA LATE WEDNESDAY.

&&

.NEAR TERM /TONIGHT/...

SFC LOW PRES OVR SWRN PA WILL RACE TO THE EAST NEXT SVRL HOURS AND
BE LOCATED EAST OF THE BAY BY 00Z. BULK OF THE RAIN WILL END SOON
BUT SHOWERS WILL PERSIST ACROSS WRN AREAS WITH UPSLOPE FLOW AND
ALONG THE MASON DIXON LINE ASSOCIATED WITH LOW-LVL CONVERGENCE ALG A
SFC TROF.

MAIN CHALLENGE FOR THIS EVENING IS WHETHER FOG DEVELOPS OR NOT AS
SUGGESTED BY MOS GUIDANCE AS STRONG SUBSIDENCE/DRYING ALOFT AND WET
GROUND WILL BE CONDUCIVE TO DENSE FOG. HOWEVER...ATTM IS STILL
REMAINS UNCERTAIN WHETHER STRONG WINDS ALOFT CAN WORK DOWN TOWARD
SFC IN SUCH A STABLE ATMOSPHERE. RIGHT NOW...AM COUNTING THAT THERE
WILL BE SOME WIND/MIXING TO KEEP VSBYS UP.

AFTER MIDNIGHT...WINDS TAKE ON NWRLY DIRECTION WHICH SHOULD ADVECT
DRIER AIR WHICH SHOULD VSBYS GOOD AND HELP LIFT CIGS.

FOR THE HIGHER ELEVS...WINDS WILL BE A DIFFERENT STORY. 500-METER
AGL WINDS FROM SHORT-TERM MODELS INDICATE WINDS CLOSE TO 50 KTS.
SOLID ADVISORY CONDITIONS EXPECTED THIS EVENING AND THIS IS ALSO
SUPOPRTED BY 47-KTS MEASURED AT PARKERSBURG WV RECENTLY. THERE IS
ALSO A BRIEF WINDOW OF OPPORTUNITY FOR WARNING CRITERIA BUT WINDS
ALOFT EXPECTED TO DROP SOMEWHAT BY EVENING.

&&

.SHORT TERM /SATURDAY/...

NOT MUCH HAPPENING TOMORROW. A HIGH DENSE OVC WILL MOVE
IN BY AFTERNOON. ANY BREAKS IN THE CLOUDS WILL BE VERY BRIEF AND
SPOTTY. SO GOING WITH A CLOUDY FCST. PRECIP ASSOCIATED WITH NEXT
SYSTEM SHOULD HOLD OFF UNTIL AFTER 00Z SUN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

THE XNTD FCST IN A NUTSHELL - SAT NGT TOUGH...WINTRY PCPN IS
DFNTLY PSBL OVR MUCH OF THE AREA BUT NOT TO SUCH AN XTNT AS TO
WARRANT A WATCH. STRONG CAA SUN AFTN AND EVE. COLD TEMPS SUN NGT
AND MON. LTL TO NO CHC OF A WHITE CHRISTMAS IN THE MID ALTC.

MDLS ARE TRENDING COLDER W/ THE 12Z RUN FOR SAT NGT. A KEY FEATURE
TO LOOK AT IN SITUATIONS LK THIS IS THE 85-1000 THCKNS AND A SUB
1300 VALUE. THE SAT NGT SYSTEM WL INVOLVE SRN STREAM MOISTURE
HEADING FM THE TN VLLY. BLV PCPN WL BE FALLING IN THE CENTRAL SHEN
VLLY BY 00Z SUNDAY..MOST LKLY BEGINNING AS A PD OF RASN...W/ THE
PCPN SHIELD TRACKING NE TO THE PA BORDER BY MDNGT...WHERE THERE IT
WL MOST LKLY BE ONLY SNOW. DC/BALT LKLY TO XPRNC RA/IP BY
MDNGT...RAIN ONLY LOWER SRN MD AND I-95 S OF DC. TOWARDS SUNRISE
SUNDAY THINK MUCH OF THE AREA WL BE XPRNCG RAIN...ALTHO NEAR THE
PA BORDER THINK THE WINTRY MIX WL STILL BE IN PLAY B4 A CHG TO RA
BY MID MRNG.

IM XPCTG WARMER AIR TO WORK INTO THE AREA OVRNGT...ALTHO WERE
STILL 40 HRS OUT W/ PLENTY OF MDL RUNS TO GO...SO THIS SCENARIO
HAS PLENTY OF PTNL TO CHANGE.

THAT SRN LOW MOVES OFF THE CST ERLY SUN WHILE DEEPENING. AN ARCTIC
HIGH WL BUILD IN BEHIND...CREATING A GUSTY SUN AFTN AND EVE. WIND
ADVSRIES MAY IN OUR FUTURE.

AS THAT HIGH SETTLES OVR THE AREA XPCTG COLD NGTS SUN NGT AND
ESPECIALLY MON NGT W/ THE HIGH DIRECTLY OVRND. SOME SINGLE DIGIT
TEMPS PSBL IN THE W...TEENS W OF 1-95.

MODERATING TEMPS XPCTD TUE NGT AND XMAS EVE AS HIGH MOVES WELL E
OF THE AREA AHEAD OF THE NEXT FNT. P-TYPE WED WOULD BE IN THE
LIQUID FORM.

HIGH PRES PROGGED BACK INTO THE AREA FOR XMAS DAY.

&&

.AVIATION /TONIGHT THROUGH TUESDAY/...

IFR THROUGH MIDNIGHT THEN IMPROVING TO MVFR.

MAIN AVIATION PROBS WL BE SAT NGT THRU MON. WINTRY PCPN XPCTD W OF
I-95 AFTR MDNGT...CHANGING TO TO RA SUN MRNG. XPCTG GUSTY NW WINDS
TO DVLP SUN AFTN AND LAST THRU THE NGT.

&&

.MARINE...

SCA CONDITIONS POSSIBLE THROUGH NOON TOMORROW.

STRONG SMALL..IF NOT GALE...CONDITIONS CAN BE EXPECTED ON SUNDAY
AS LOW PRES DEEPENS OFF THE CST AND STRONG CAA MOVES INTO THE
WATERS BY SUN AFTN. SML CRAFT ADVSRY SHOULD PERSIST THRU MON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EST THIS EVENING FOR
     ANZ531>534-537.

&&

PRODUCTS...ROSA/WOODY
Hazardous weather outlook, Dec 19, 3:06 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EST FRI DEC 19 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
306 PM EST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT AS A COLD FRONT MOVES
THROUGH THE WATERS EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE IS EXPECTED TO IMPACT THE REGION SATURDAY NIGHT AND
SUNDAY. A WINTRY MIX OF IS POSSIBLE SATURDAY NIGHT AND EARLY
SUNDAY.

WIND ADVISORY CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON.

GALE CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-201515-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
306 PM EST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THIS EVENING FOR THE ALLEGHENY
HIGHLANDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE IS EXPECTED TO IMPACT THE REGION SATURDAY NIGHT AND
SUNDAY. A WINTRY MIX OF IS POSSIBLE SATURDAY NIGHT AND EARLY
SUNDAY ACROSS WESTERN VIRGINIA...EASTERN WEST VIRGINIA...AND
NORTHERN MARYLAND...BEFORE PRECIPITATION CHANGES TO ALL RAIN
SUNDAY MORNING.

WIND ADVISORY CONDITIONS ARE LIKELY SUNDAY AFTERNOON INTO EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:29 AM ESTDense Fog AdvisoryLWXBerkeley, Jefferson, Morgan5 hr

Nearby

Wind Advisories in Virginia, 2008Wind Advisories in West Virginia, 2008Wind Advisories in Maryland, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.